Author Topic: 7 Months Post Cyberknife Issues  (Read 4046 times)

Deaverd

  • New Member
  • *
  • Posts: 4
7 Months Post Cyberknife Issues
« on: October 21, 2010, 05:23:59 pm »
Greetings everyone,

I am 7 months post Cyberknife for a 1.3cm in the left side of my head.  50% hearing left in my ear so I am going for an amplifying hearing aid to see if it will help.

My big issue right now is BALANCE.  If the room is completely dark or I am outdoors on a moonless night I walk like I am drunk.  I had to put night lights in my house to allow me to walk around after dark to keep from knocking into the walls and things.   

Another problem concerning balance happens in the day time or in the light.  If I am standing up and my feet are normal width apart, if I suddenly turn my head from side to side quickly, one extreme to the other, I really lose my balance.  I have not yet fallen but it was close a couple of times.  Even just sitting, standing or driving I sometimes feel like I am floating.  It was cool for a while but not anymore.

Has anyone else experienced these effects?  Please tell me they improve with time.   

sunfish

  • Sr. Member
  • ****
  • Posts: 343
Re: 7 Months Post Cyberknife Issues
« Reply #1 on: October 22, 2010, 08:14:15 am »
Greetings, and welcome to the forum!  I also had CK 7 months ago, and am experiencing significant balance/disequilibrium issues.

For the "whole" story, you can click on my name next to this post, and then click to review all my previous posts.  In this way, you can follow my "journey" over the past 7 months.  I'll give you a general overview, and then I'll PM you.

Had CK in March.  Rocky recovery - blood pressure problems ever since, which have required meds.  I generally felt terrible for a few weeks, probably more steroids than CK.  I had hearing problems before CK, and this has remained stable (been tested twice since). Was feeling almost normal by May, but by the end of the month had developed some vaguely shadowy vision problems.  Did a round of doctor appointments related to vision, with no real help.  June MRI showed no change in tumor.  Dizziness, floatiness, then straight-up balance problems started in late June, and progressed until present.  I think I've stabilized over the past month at this level.  Vestibular testing in September showed I've lost about half the balance function on AN side.  I liken this to a wire in your headphones shorting out on and off.  Neuro-otologist says that, since the function on right AN side fluctuates,  the "good" side has trouble compensating.  He says this can take days, months, or even a couple years to resolve.  I also have some nystagmus, or problems with the coordination of my vision, related to vestibular/balance difficulties.

I have some degree of dizziness and that floaty feeling constantly, from the time I get up to the tijme I go to bed.  I have some moments which are just short of outright vertigo.  I wasn't too concerned about these problems at first, but as they have persisted for nearly four months, I've also gone through some emotional stages as well (frustration, depression, acceptance, better coping now).  I still have concerns about how all this could ultimately affect my job, but no real problems currently.  I'm very, very active - triathlete, distance runner, etc.  so I'm surprised I haven't shook this off by now.  I'm going on an extended vacation for the next couple weeks, but if I don't improve, I'm going to make another round of doctor visits and insist on some help. 

Please, please keep us posted regarding your progress.  We need to stick together, so maybe we can all figure out what best helps with these "side effects" when they last a little longer than expected!
Rt. side 14mm x 11mm near brain stem
Severe higher frequency hearing loss
I use a hearing aid (Dot 20 by Resound)
Balance issues improving!!!!
Cyberknife March17, 2010
Roper Hospital Cancer Center, Charleston, SC

sunfish

  • Sr. Member
  • ****
  • Posts: 343
Re: 7 Months Post Cyberknife Issues
« Reply #2 on: October 22, 2010, 08:24:22 am »
One more thing . . .  I've found the following websites to be very informative regarding balance problems and their treatment.  I CANNOT vouch for the exact accuracy of every statement on these websites, but they seem generally sound.

www.vestibular.org

www.dizziness-and-balance.com
Rt. side 14mm x 11mm near brain stem
Severe higher frequency hearing loss
I use a hearing aid (Dot 20 by Resound)
Balance issues improving!!!!
Cyberknife March17, 2010
Roper Hospital Cancer Center, Charleston, SC

Cheryl R

  • Hero Member
  • *****
  • Posts: 1817
Re: 7 Months Post Cyberknife Issues
« Reply #3 on: October 22, 2010, 09:36:47 am »
Dr Hain of the dizziness and balance site gave a workshop at the last symposium which was very good.      Clarice and Mary from AZ and I were there I know and possibly some other forumites.   
                                              Cheryl R   
Right mid fossa 11-01-01
  left tumor found 5-03,so have NF2
  trans lab for right facial nerve tumor
  with nerve graft 3-23-06
   CSF leak revision surgery 4-07-06
   left mid fossa 4-17-08
   near deaf on left before surgery
   with hearing much improved .
    Univ of Iowa for all care

CHD63

  • Hero Member
  • *****
  • Posts: 3235
  • Life is good again!!
Re: 7 Months Post Cyberknife Issues
« Reply #4 on: October 22, 2010, 11:10:55 am »
Deaverd .....

My AN was removed surgically and I did not have radiation.  However, what you are describing is typical of the reaction of the brain to the disruption in a vestibular nerve function.  In my case, the vestibular nerve was surgically removed.  I am not experienced (nor medically trained) on radiation so I can only surmise that your AN vestibular nerve has been compromised, causing the imbalance in signals to your brain, thus causing your balance symptoms.

As Cheryl mentioned, Dr. Hain gave an excellent presentation at the last symposium on this very issue.  Normally if a vestibular nerve is removed, in time the brain transfers the function to the other remaining good vestibular nerve and balance is once again restored.  However, if the AN vestibular nerve is only damaged, it can continue to send misfires to the brain and the brain does not know what to do with it.

If you have not already mentioned this to your AN treating doctor, I would ..... only because you are still having significant problems at 7 months post-treatment.

In my case, the AN surgery was my second brain surgery, after which it is felt the first surgery damaged my only remaining vestibular nerve.  Tests indicate no functioning vestibular nerves, but I still feel like it may be misfiring, causing some of my sudden off-balance events.  I went for vestibular rehab for months, which helped tremendously.  If you have not done that, it might be a consideration.  I would stress that if you decide to do that, find a trained vestibular therapist, not just a physical therapist with some vestibular knowledge.  I had to drive 50 miles to my therapist but it was worth it (I first tried a local PT.).

PM me if you want any more specifics.

Clarice
Right MVD for trigeminal neuralgia, 1994, Pittsburgh, PA
Left retrosigmoid 2.6 cm AN removal, February, 2008, Duke U
Tumor regrew to 1.3 cm in February, 2011
Translab AN removal, May, 2011 at HEI, Friedman & Schwartz
Oticon Ponto Pro abutment implant at same time; processor added August, 2011

sunfish

  • Sr. Member
  • ****
  • Posts: 343
Re: 7 Months Post Cyberknife Issues
« Reply #5 on: October 22, 2010, 12:36:54 pm »
Thanks, Clarice and Cheryl for those clarifications.  I really like "misfire" for a description.

Deaverd, vestibular therapy is one of the things I may pursue in a few weeks, although the doctor wasn't too keen on how helpful it might be for me.
Rt. side 14mm x 11mm near brain stem
Severe higher frequency hearing loss
I use a hearing aid (Dot 20 by Resound)
Balance issues improving!!!!
Cyberknife March17, 2010
Roper Hospital Cancer Center, Charleston, SC

 


anything